Skip to main content

Research Repository

Advanced Search

The size of a Markovian SIR epidemic given only removal data

Ball, Frank; Neal, Peter

The size of a Markovian SIR epidemic given only removal data Thumbnail


Authors

FRANK BALL frank.ball@nottingham.ac.uk
Professor of Applied Probability

PETER NEAL Peter.Neal@nottingham.ac.uk
Professor of Statistics



Abstract

During an epidemic outbreak, typically only partial information about the outbreak is known. A common scenario is that the infection times of individuals are unknown, but individuals, on displaying symptoms, are identified as infectious and removed from the population. We study the distribution of the number of infectives given only the times of removals in a Markovian susceptible-infectious-removed (SIR) epidemic. Primary interest is in the initial stages of the epidemic process, where a branching (birth-death) process approximation is applicable. We show that the number of individuals alive in a time-inhomogeneous birth-death process at time, given only death times up to and including time t, is a mixture of negative binomial distributions, with the number of mixing components depending on the total number of deaths, and the mixing weights depending upon the inter-arrival times of the deaths. We further consider the extension to the case where some deaths are unobserved. We also discuss the application of the results to control measures and statistical inference.

Journal Article Type Article
Acceptance Date Aug 26, 2022
Online Publication Date Mar 21, 2023
Publication Date Mar 21, 2023
Deposit Date Aug 26, 2022
Publicly Available Date Sep 22, 2023
Journal Advances in Applied Probability
Print ISSN 0001-8678
Electronic ISSN 1475-6064
Peer Reviewed Peer Reviewed
Volume 55
Issue 3
Pages 895-926
DOI https://doi.org/10.1017/apr.2022.58
Keywords Branching processes; time-inhomogeneous birth-death process; negative binomial distribution.
Public URL https://nottingham-repository.worktribe.com/output/10367170
Publisher URL https://www.cambridge.org/core/journals/advances-in-applied-probability/article/abs/size-of-a-markovian-sir-epidemic-given-only-removal-data/E4238B5A0578B1487B9A0C962EDB1B34

Files





You might also like



Downloadable Citations